Thunderstorm Wind, Litchfield
- When
- September 7, 7:35 PM EST
- Where
- Litchfield County, Salisbury
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.980, -73.420
Large tree limbs were reported down.
A frontal boundary and low pressure system located to the west and east of northwestern Connecticut was the focus for rounds of showers and thunderstorms each day September 7-8. Strong to severe thunderstorms were more widespread on September 8.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A frontal boundary and low pressure system located to the west and east of northwestern Connecticut was the focus for rounds of showers and thunderstorms each day September 7-8. Strong to severe thunderstorms were more widespread on September 8. These storms resulted in reports of tree and powerline damage and minor street flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 7, 6:54 PM EST, 41 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 754 PM EDT Thu Sep 7 2023 .SYNOPSIS... A low pressure system will approach from the west tonight. The system will stall across the region Friday and linger through the weekend keeping the forecast unsettled with showers and thunderstorms especially during the afternoon into the evening. Some storms may become severe producing damaging wind gusts and possibly large hail into this evening and again Friday afternoon into the evening. In addition, storms will be capable of locally heavy rainfall. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Severe Thunderstorm Watch #673 remains in effect until 9 pm for eastern NY. The Heat Advisory the Mohawk and Hudson Valleys, central/southern Taconics, CT River Valley of southern VT and northern Litchfield was allowed to expire as planned at 7 pm. The heat advisory for southern Litchfield County was cancelled at 7 pm. The isolated convection that has been occurring across the area has produced some large hail and some downed trees. The upper ridge axis will continue to shift eastward and a short wave trough is on the approach and but will lift northeast into eastern Canada tonight. Embedded short waves will move through the deep southwest flow across the region. SPC mesoscale analysis indicates MUCAPE 2000-3000 J/kg across the area, mid-level lapse rates are 6-6.5 C/km however low level lapse rates are around 7 C/km, DCAPE of 800-1000 generally along and east of the Hudson River Valley, and surface to 3 km bulk shear around 25 knots. Some strong to severe thunderstorms continue to be possible with convection moving across the local areas through the evening. Precipitable water values are around 1.5 inches so storms are capable of heavy downpours. Localized flooding of urban, poor drainage and low lying areas and isolated flash flooding are possible. Another muggy and warm night across the area with lows in the 60s to around 70 degrees. Stratus and fog is expected to form especially where it rains. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... Strong to severe thunderstorms are possible Friday afternoon into the evening. The short wave trough will shear out and pass to our Friday while short waves continue to move through the deep southwest flow across the region. At the surface, a cold front pushed eastward into the region and it expected to stall. This boundary and terrain-induced heating will provide focus for convection. The threat for strong to severe storms will diminish with loss of heating. The threat for convection will continue through Saturday night with the boundary stalled across the region and short wave moving through the flow. It will be very warm and humid Friday but not like the last couple days. No new heat advisory have been issued. Warmer and more humid to the south and east of the boundary with cooler readings to the north and west. Seasonable temperatures expected Saturday but still humid. Precipitable water values will remain high so storms will be capable of locally heavy downpours. && .LONG TERM /SUNDAY THROUGH THURSDAY/... The long term period period will feature persistent upper troughing over and west of our region, which will lead to unsettled conditions through much of the long term. Sunday into Monday, we will have a stalled frontal boundary located over the region and multiple shortwave disturbances aloft tracking over the region. This will lead to multiple rounds of showers and scattered thunderstorms, especially during the afternoon and evening hours. Most of the region will be in play Sunday, although the best chance for showers/storms Monday will be east and south of Albany as the boundary slowly creeps eastwards. We may dry out briefly Tuesday as the front moves off to the east and we see some weak height rises aloft, but another upper trough diving down towards the Great Lakes towards mid-week will bring additional chances for showers Tuesday night into Thursday. Daytime highs will be near to slightly above normal to start the long term Sunday through Tuesday, although overnight lows will be above normal with lows in the 50s for the high terrain and low 60s for valley areas. High temperatures trend to slightly below normal Wednesday and Thursday, although overnight lows both days will still remain near to even slightly above normal. The CPC expects near normal temperatures and is leaning towards above normal precip for the 8-14 day timeframe. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... Through 00Z Saturday...VFR conditions are currently taking place at the terminals as of this update with a SCT-BKN deck of stratus and/or cumulus clouds overhead with cloud heights between 5,000- 10,000 feet AGL and unrestricted visibilities. The first wave of showers and storms are pushing out of the forecast area. There is a vicinity thunderstorm over KGFL. A second round of showers and storms are expected to impact the TAF sites later this evening into tonight. VFR conditions will continue unless a shower or thunderstorm develops or moves over the forecast area. Once showers and storms move out over the area later tonight, focus shifts to the potential for low stratus/mist/fog given the light winds and humid conditions. The amount of cloud coverage will determine whether or not there will be enough clearing for low stratus/fog/mist. Greatest confidence for low stratus/mist/fog is over KGFL and KPSF. Otherwise, expect for VFR conditions to persist through the night. VFR conditions will continue during the day on Friday. However, there's another round of showers and storms during the afternoon/evening hours that could reduce cigs/visibilities. Winds are expected to continue out of the south-southwest between 3- 6 kts tonight before picking up in speed between 5-10 kts on Friday. Outlook... Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Saturday: High Operational Impact. Likely SHRA...TSRA. Saturday Night: High Operational Impact. Chance of SHRA...TSRA. Sunday: High Operational Impact. Definite SHRA...TSRA. Sunday Night: High Operational Impact. Likely SHRA. Monday: High Operational Impact. Likely SHRA...TSRA. Monday Night: Low Operational Impact. NO SIG WX. Tuesday: Low Operational Impact. Slight Chance of SHRA...TSRA. && .CLIMATE... Record Highs for Sep 7 ALB 96 (1945)- today 93 degrees GFL 92 (2015)- today 90 degrees POU 98 (1943)- today 93 degrees && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...IAA NEAR TERM...IAA SHORT TERM...IAA LONG TERM...Main AVIATION...Evbuoma CLIMATE...
Hazardous Weather Outlook National Weather Service Albany NY 720 PM EDT Thu Sep 7 2023 NYZ032-033-038>043-047>054-058>061-063>066-082>084-081100- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Northern Washington- Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- Northern Fulton-Southeast Warren-Southern Washington- 720 PM EDT Thu Sep 7 2023 ...SEVERE THUNDERSTORM WATCH 673 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central New York and eastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. In addition, storms will be capable of heavy downpours that could result in localized flooding of urban, poor drainage and low lying areas and isolated flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong to severe thunderstorms are possible Friday afternoon into the evening. The Storm Prediction Center has a marginal to slight risk across most of the area. There is a chance of thunderstorms Saturday, Sunday and Monday afternoons into the evening. Storms will be capable of heavy downpours that could result in localized flooding of urban, poor drainage and low lying areas with isolated flash flooding possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. CTZ001-013-MAZ001-025-VTZ013>015-081100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Bennington-Western Windham-Eastern Windham- 720 PM EDT Thu Sep 7 2023 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts and southern Vermont. .DAY ONE...Tonight. Strong to severe thunderstorms are possible through this evening. The Storm Prediction Center has a marginal to slight risk across the area. In addition, storms will be capable of heavy downpours that could result in localized flooding of urban, poor drainage and low lying areas and isolated flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong to severe thunderstorms are possible Friday afternoon into the evening. The Storm Prediction Center has a marginal to slight risk across most of the area. There is a chance of thunderstorms Saturday, Sunday and Monday afternoons into the evening. Storms will be capable of heavy downpours that could result in localized flooding of urban, poor drainage and low lying areas with isolated flash flooding possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Preliminary Local Storm Report
National Weather Service Albany NY
814 PM EDT Thu Sep 07 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM Tstm Wnd Dmg Ulsterville 41.61N 74.34W
09/07/2023 Ulster NY Social Media
Trees and wires down. Time radar estimated.
&&
Event Number ALY2304300
ATEPreliminary Local Storm Report
National Weather Service Albany NY
816 PM EDT Thu Sep 07 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM Tstm Wnd Dmg Mombaccus 41.82N 74.31W
09/07/2023 Ulster NY Social Media
Trees and wires down. Time radar estimated.
&&
Event Number ALY2304302
ATEPreliminary Local Storm Report
National Weather Service Albany NY
819 PM EDT Thu Sep 07 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM Tstm Wnd Dmg 1 WSW Wallkill 41.61N 74.17W
09/07/2023 Ulster NY Social Media
Tree on house. Time radar estimated.
&&
Event Number ALY2304303
ATESpecial Weather Statement
National Weather Service Albany NY
819 PM EDT Thu Sep 7 2023
NYZ042-043-080045-
Northern Washington NY-Northern Warren NY-
819 PM EDT Thu Sep 7 2023
...A strong thunderstorm will impact portions of northern Warren
County through 845 PM EDT...
At 818 PM EDT, Doppler radar was tracking a strong thunderstorm near
Johnsburg, or 14 miles northwest of Warrensburg, moving northeast at
45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Johnsburg, Hague, Rogers Rock Campground, Eagle Point Campground,
Scaroon Manor Public Campground, Chestertown, North Creek, Wright,
Sodom, Chipman Point, Starbuckville, Edwards Hill, Wevertown,
Pottersville, Holcombville, North River, South Horicon, Adirondack,
Chipmans Point and Byrnes Corners.
This includes Interstate 87 between exits 25 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
eastern and east central New York.
&&
LAT...LON 4380 7337 4352 7403 4368 7421 4371 7421
4374 7415 4381 7339
TIME...MOT...LOC 0018Z 244DEG 40KT 4361 7403
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TAW/EABPreliminary Local Storm Report
National Weather Service Albany NY
827 PM EDT Thu Sep 07 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM Tstm Wnd Dmg 1 WNW Windham 42.31N 74.26W
09/07/2023 Greene NY Dept of Highways
Downed tree. Time radar estimated.
&&
Event Number ALY2304304
ATEPreliminary Local Storm Report
National Weather Service Albany NY
835 PM EDT Thu Sep 07 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM Tstm Wnd Gst Copake 42.10N 73.55W
09/07/2023 M60 mph Columbia NY Mesonet
&&
Event Number ALY2304305
ATEThe Albany radar (KENX), 86 km away, was scanning. The volume nearest the first event began at 00:33 UTC.
4 thunderstorm wind, 1 flood. Local standard time, as filed.
Large tree limbs were reported down.
Trees and wires were down throughout the town of New Milford.
A couple of wires were down on Tirus Road.
A few trees were down on Sabbaday Road.
Street flooding was reported in the town of New Milford.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2023Every state in 2023This day in weather historyWarnings in Connecticut, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1143228, 1143229, 1143232, 1143231, 1143227.